Alert archive / Colorado / Red Flag Warnings in 2026
Red Flag Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 24, 2026, 12:18 PM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 25, 2026, 11:00 AM MST. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 24, 2026, 12:18 PM MST (19:18 UTC)
- In effect from
- Feb 25, 2026, 11:00 AM MST
- Expired
- Feb 25, 2026, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 41 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 2:34 PM MST | TSTM WND GST 59 | 8 Nne Culbertson, NE | Corrects previous non-tstm wnd gst report from 8 NNE Culbertson. Weather_Station_Hock_(AWN) site reported a 59 MPH Gust. |
| Feb 25, 2:34 PM MST | NON-TSTM WND GST 59 | 8 Nne Culbertson, NE | Weather_Station_Hock_(AWN) site reported a 59 MPH Gust. |
| Feb 25, 3:12 PM MST | TSTM WND GST 60 | 2 E Mccook, NE | KMCK site reported a 60 MPH Gust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4087 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WWUS83 KGLD 241918 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1218 PM MST Tue Feb 24 2026 ...Strong Winds Expected Wednesday... .Strong westerly winds will spread over the plains of Colorado and adjacent areas Wednesday afternoon. Strong winds, combined with very dry fuels will promote explosive fire growth. A strong cold front is expected to sweep across the area around sunset, shifting winds to the north-northeast making any ongoing fire control efforts difficult. COZ252-250930- /O.NEW.KGLD.FW.W.0009.260225T1800Z-260226T0200Z/ Yuma- 1218 PM MST Tue Feb 24 2026 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 252... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM MST Wednesday. * AFFECTED AREA...Fire Weather Zone 252 Yuma. * TIMING...From 11 AM to 7 PM MST Wednesday. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Comply with burn bans and regulations. Avoid driving on dry grass or brush. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ COZ253-KSZ001-NEZ079-250930- /O.NEW.KGLD.FW.A.0007.260225T1800Z-260226T0200Z/ Kit Carson-Cheyenne KS-Dundy- 1218 PM MST Tue Feb 24 2026 /118 PM CST Tue Feb 24 2026/ ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 079, AND 253... The National Weather Service in Goodland has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Wednesday morning through Wednesday evening. * AFFECTED AREA...Fire Weather Zones 001 Cheyenne KS, 079 Dundy and 253 Kit Carson. * TIMING...From Wednesday morning through Wednesday evening. * WINDS...Northwest 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
3 follow-up statements
994 WWUS83 KGLD 250739 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1239 AM MST Wed Feb 25 2026 COZ253-KSZ001-NEZ079-251800- /O.UPG.KGLD.FW.A.0007.260225T1800Z-260226T0200Z/ /O.EXA.KGLD.FW.W.0009.260225T1800Z-260226T0200Z/ Kit Carson-Cheyenne KS-Dundy- 1239 AM MST Wed Feb 25 2026 /139 AM CST Wed Feb 25 2026/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 7 PM MST /8 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 079, AND 253... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MST /noon CST/ this morning to 7 PM MST /8 PM CST/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 001 Cheyenne KS, 079 Dundy and 253 Kit Carson. * TIMING...From 11 AM MST /noon CST/ this morning to 7 PM MST /8 PM CST/ this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Comply with burn bans and regulations. Avoid driving on dry grass or brush. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ COZ254-KSZ013-NEZ080-081-251800- /O.EXA.KGLD.FW.W.0009.260225T1800Z-260226T0200Z/ Cheyenne CO-Sherman-Hitchcock-Red Willow- 1239 AM MST Wed Feb 25 2026 /139 AM CST Wed Feb 25 2026/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 7 PM MST /8 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 080, 081, AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MST /noon CST/ this morning to 7 PM MST /8 PM CST/ this evening. * AFFECTED AREA...Fire Weather Zones 013 Sherman, 080 Hitchcock, 081 Red Willow and 254 Cheyenne CO. * TIMING...From 11 AM MST /noon CST/ this morning to 7 PM MST /8 PM CST/ this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Comply with burn bans and regulations. Avoid driving on dry grass or brush. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ COZ252-251800- /O.CON.KGLD.FW.W.0009.260225T1800Z-260226T0200Z/ Yuma- 1239 AM MST Wed Feb 25 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 252... * AFFECTED AREA...Fire Weather Zone 252 Yuma. * TIMING...From 11 AM this morning to 7 PM MST this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Comply with burn bans and regulations. Avoid driving on dry grass or brush. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
295 WWUS83 KGLD 251239 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 539 AM MST Wed Feb 25 2026 .Strong westerly winds will spread over the plains of Colorado and adjacent areas Wednesday late Wednesday through the afternoon. Strong winds, combined with very dry fuels will promote the potential for rapid to extreme fire spread. The strongest winds are forecast across Yuma county through the mid afternoon before spreading east through the rest of the afternoon. A strong cold front is expected to sweep across the area around during the mid to late afternoon, shifting winds to the north- northwest making any ongoing fire control efforts difficult. High based showers and isolated storms may pose a dry lightning threat this afternoon as well along with gusty, erratic winds. COZ252>254-KSZ001-013-NEZ079>081-260200- /O.CON.KGLD.FW.W.0009.260225T1800Z-260226T0200Z/ Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Sherman-Dundy-Hitchcock- Red Willow- 539 AM MST Wed Feb 25 2026 /639 AM CST Wed Feb 25 2026/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 7 PM MST /8 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 252... * AFFECTED AREA...Fire Weather Zones 001 Cheyenne KS, 013 Sherman, 079 Dundy, 080 Hitchcock, 081 Red Willow, 252 Yuma, 253 Kit Carson and 254 Cheyenne CO. * TIMING...From 11 AM MST /noon CST/ this morning to 7 PM MST /8 PM CST/ this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...Around 17 percent. * LIGHTNING...Isolated dry storms possible. Little rainfall amounts expected. * IMPACTS...Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Comply with burn bans and regulations. Avoid driving on dry grass or brush. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
367 WWUS83 KGLD 260159 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 659 PM MST Wed Feb 25 2026 COZ252>254-KSZ001-013-NEZ079>081-260300- /O.EXP.KGLD.FW.W.0009.000000T0000Z-260226T0200Z/ Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Sherman-Dundy-Hitchcock- Red Willow- 659 PM MST Wed Feb 25 2026 /759 PM CST Wed Feb 25 2026/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST /8 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 013, 079, 080, 081, 252, 253, AND 254... Relative humidity has improved and wind gusts continue to decline,therefore the warning has been allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/goodland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 24, 12:13 PM MST, 5 minutes earlier. Its key messages:
- Marginal fire weather conditions today east of a McCook to Hoxie line through 5 PM CST.
- Strong winds expected north of Interstate 70 on Wednesday. Winds will bring increased fire danger threat as well as threat for blowing dust.
- Fire weather conditions possible again Thursday and Friday.
Area forecast discussion, Feb 24, 12:13 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1213 PM MST Tue Feb 24 2026
.KEY MESSAGES...
- Marginal fire weather conditions today east of a McCook to
Hoxie line through 5 PM CST.
- Strong winds expected north of Interstate 70 on Wednesday.
Winds will bring increased fire danger threat as well as
threat for blowing dust.
- Fire weather conditions possible again Thursday and Friday.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 1204 PM MST Tue Feb 24 2026
15Z water vapor imagery and RAP analysis indicate broad ridge in
place across the southwestern CONUS with CWA in generally
northwesterly flow aloft as ridge axis remains to the west of area.
At the surface...trough axis was located from roughly KSUX to KGUY
just to the east of area. Morning sounding at KDDC indicated a very
warm and dry airmass in place in southwest KS, but difficult to
determine the extent of this dry airmass to the north, which will be
crucial to todays fire weather threat. Satellite derived
precipitable water suggests this area extends north through out the
CWA, but will need to watch surface observations closely as things
mix out.
Fire weather, winds and perhaps some dust are the most pressing near
term concerns.
This afternoon and tonight...primary concern for today will be
magnitude of stronger winds mixing down behind aforementioned
surface trough and how much dry air will accompany it. Starting to
see some pockets of low humidity and marginal winds develop, but
with GFDI remaining below critical levels not convinced threat is
high enough to warrant warning at this point. Winds will rapidly
become light and variable at sunset, with little if any sensible
weather concerns overnight.
For Wednesday...Most pressing concern for the time period will be
fire weather and winds and the hazards generally associated with
those patterns. RAP is the most aggressive with both the cold
frontal passage and the development of strong westerly winds in
the warm sector ahead of it. In this worst case scenario, we
will see a period of critical fire weather conditions with
winds gusting as high as 50 mph near the Tri-State border
followed by a strong and sudden wind shift to the north. Three
hour pressure rises and timing of front in this case would
support a period of strong wind gusts in the 50-60 mph range as
well. Both GFS and Canadian are similar to the RAP although more
muted on magnitude of winds while NAM remains notably slower
posing a much smaller overall risk. While not entirely
confidence the worst case scenario, even taking a more average
approach yielding a few hours of GFDI hitting significant
threat levels. Further complicating all of this, weak axis of
surface based instability will bring the potential for scattered
showers with potential rumble of thunder ahead and just behind
front. With vertical profile remaining very dry and instability
limited, think that these showers would pose a strong and
erratic wind threat combined with little of any precipitation
reaching the ground.
One other concern should a solution like RAP occur is blowing dust.
Would expect to see some dust plumes ahead of front, especially in
Yuma county throughout the afternoon. When front hits this area with
preconditioned/very dry soil in the late afternoon early evening it
would be a favorable pattern for a "wall of dust" type event
occurring along KS/CO border. Since this is the worst case type
of solution, confidence remains low (~15%) that this will occur
but does warrant monitoring.
After front passes Wednesday evening expect cooler temperatures to
settle over the region. A lingering fire weather threat will persist
on Thursday as airmass remains very dry, but winds will be
decreasing through the day, lowering overall concerns.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 150 AM MST Tue Feb 24 2026
Northwesterly flow looks to be in place over the forecast region
Friday. Surface winds look to be out of the west around sunrise, and
become more northwesterly between the mid-morning and early
afternoon hours. Warm, dry conditions are favored with this pattern.
High temperatures are currently forecasted in the upper-60s to low-
70s, with relative humidities in the low to mid-teens across the
CWA. Critical fire weather may be a concern Friday afternoon, as
wind gusts across portions of Northeast Colorado look to reach the
25-30 mph range. NBM guidance suggests about a 30-40% chance for
wind gusts in this range to spread into East-Central Colorado,
Southwest Nebraska, and Northwest Kansas. However, a mixed layer
about 1.5 km deep may exist, which could allow stronger winds to mix
down toward the surface. In this case, stronger wind gusts may be
favored. Confidence in a Red Flag Warning being needed rests around
10-15%, with the highest chance in Northeastern Colorado.
An embedded shortwave trough in the upper-level northwesterly flow
may pass the forecast region Saturday morning and afternoon. A
surface high pressure is forecast to extend into the United States
from Canada as this takes place. A cold front at the leading edge of
this high pressure looks to pass through the forecast area sometime
Saturday morning, which may allow a cooler period going forward.
Forecast highs across the CWA still range from the mid-50s to mid-
60s, with the coolest of these temperatures expected across
Southwest Nebraska and Northwest Kansas. However, the NBM 75th-25th
percentile difference for max temperature is in the upper-teens to
low-20s across the area. This means high temperatures could be 5-10
degrees higher or lower than the current forecast, depending on the
timing and strength of the incoming cold front. If temperatures
are allowed to trend higher, critical fire weather could once
again be a concern for Saturday. Relative humidities are
currently forecast in the upper-teens to 20s, but would be lower
if higher temperatures are experienced. Coverage and intensity
of wind gusts are currently uncertain, though NBM guidance
suggests most locations in the forecast region have at least a
20-30% chance of experiencing wind gusts 25mph or greater
Saturday afternoon.
A southerly to southeasterly return flow may set up sometime between
Sunday morning and Sunday night. High temperatures Sunday in
association with this system are currently in the 40s and 50s, but
could once again be 10 degrees higher or lower based on the timing
of this wind shift, in addition to how the cold front impacts the
area Saturday. Light rain and/or snow may also be experienced as
this system passes through the forecast area, particularly Sunday
evening through Monday morning. Coverage of precipitation is
currently in question, but is only forecasted to be a few tenths of
an inch at best.
A split flow looks to set up across the Western United States Monday
through the end of the period. Northwesterly upper-level flow may be
to the north of the CWA during this time, but embedded shortwaves
still have the potential to impact the region. There is a bit more
model divergence with respect to the timing, intensity, and location
of these shortwaves at this point, but continued temperature
fluctuations and precipitation may occur with any of these possible
systems.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 404 AM MST Tue Feb 24 2026
VFR expected to prevail at both KGLD and KMCK through the TAF
period, with light surface winds and considerable high clouds.
A few high based virga/showers may develop this afternoon and
persist into the early evening, but not expected to be
impactful.
&&
.FIRE WEATHER...
Issued at 545 AM MST Tue Feb 24 2026
Newest 12Z guidance that is coming in is holding a 40-45 knot
850mb jet in place across Hitchcock, Red Willow Decatur and
Norton counties a little longer than previously seen. Due to the
longer nature in which this jet is forecast to remain in place
has led to an increase in forecasted winds as the nocturnal
inversion should be fulled mixed out as mixing heights rise to
around 2000' AGL. Based on this wind gusts up to 35 mph may be
possible from roughly 17-20Z. Did contemplate a small Red Flag
Warning for northeastern portions of the area but opted to hold
off due to moisture advection around 300K and seen in nearly all
surface dew point output as the potential for some virga or
sprinkles increases. Most guidance has the moisture moving into
the CWA around 20-22Z which would leave a short window for
multiple hours of critical fire weather conditions to occur.
There is a 45% chance that the moisture is delayed an hour or
two which in return would lead to multiple hours of critical
conditions but with declining winds through the afternoon.
Taken a look at the Vapor Pressure Deficit the average at the
Dundy and Red Willow Nebraska Mesonet sites is lower than in the
Nebraska Panhandle for example by around 0.15- 0.2Hg and is
more consistent with the remainder of the state. As for the
Kansas side 10 hour fuel moisture is forecast to be closer to
20% which does cut down of the fire spread risk some as well Due
to the lower confidence in 3+ hours of critical conditions
occurring ,the decrease in winds and the above mentioned 10
hour fuel moisture and lower Vapor Pressure Deficit mentioned
above am opting to hold off on the issuance of a Red Flag
Warning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ001.
CO...Red Flag Warning from 11 AM to 7 PM MST Wednesday for COZ252.
Fire Weather Watch from Wednesday morning through Wednesday
evening for COZ253.
NE...Fire Weather Watch from Wednesday morning through Wednesday
evening for NEZ079.
&&
SHORT TERM...JRM
LONG TERM...Davis
AVIATION...JRM
FIRE WEATHER...TriggHazardous weather outlook, Feb 24, 2:25 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 225 AM MST Tue Feb 24 2026 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250930- Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Rawlins-Decatur-Norton- Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Dundy-Hitchcock-Red Willow- 225 AM MST Tue Feb 24 2026 /325 AM CST Tue Feb 24 2026/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 12:18 PM MST | Fire Weather Watch | GLD | Kit Carson | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2026Red Flag Warnings in Nebraska, 2026Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.